What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 1, 1:11 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 1, 1:11 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
211 PM EDT Sat Apr 1 2023
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 212 PM EDT Sat Apr 1 2023
VFR conditions will prevail at the regional terminals through at
least 21Z. A broken squall line containing strong to isolated
severe thunderstorms that is currently approaching inland
southeast GA is expected to weaken as it approaches SSI after
21Z. We inserted a PROB30 group through around 02Z at SSI for
wind gusts up to 35 knots and MVFR visibilities during heavier
downpours. Most available guidance indicates that the squall line
will rapidly weaken as it approaches the FL/GA border after sunset
this evening, so confidence was only high enough to include VCTS
at the Duval County terminals during the early evening hours
tonight. A period of low MVFR ceilings is expected at GNV and SGJ
after 07Z, and confidence may become high enough to include a BKN
low MVFR ceiling after 09Z at the Duval County terminals for the
00Z TAF package. These stratus ceilings will then exit the
northeast FL terminals by 13Z, with VFR conditions then
prevailing. South-southwesterly surface winds will remain
sustained at 15-25 knots, with occasional gusts of 30-35 knots at
the regional terminals through around 22Z. Southwesterly surface
winds will then gradually diminish this evening and will shift to
westerly around 5 knots during the predawn hours on Sunday.
Surface winds will then shift to northwesterly by 13Z Sunday, with
sustained speeds remaining in the 5-10 knot range through the
morning hours.
&&
.UPDATE...
Issued at 1226 PM EDT Sat Apr 1 2023
Early afternoon surface analysis depicts strong low pressure (989
millibars) accelerating east-northeastward across the eastern half
of the Great Lakes. A cold front associated with this intense
storm system was pushing southeastward across the Ohio and
Tennessee Valleys and extends across the Ozarks and the Red River
Valley of northern Texas. Meanwhile, a pre-frontal trough was
pushing a long-lived squall line of strong to severe thunderstorms
across the Deep South and the Carolinas. Otherwise, high pressure
(1022 millibars) was building over the High Plains region in the
wake of the cold front. Aloft...a potent shortwave trough that was
traversing the Great Lakes region was creating an intense jet
streak of 140-150 knots at 250 millibars (around 35,000 feet)
across the Tennessee and Ohio Valleys. This storm system has
pushed a persistent ridge southward to a position over Mexico's
Yucatan Peninsula and the northwestern Caribbean Sea.
This weather pattern was creating deep westerly flow aloft across
the southeastern states, with strengthening low level
southwesterly flow noted ahead of the approaching pre-frontal
trough. Enough moisture and low level convergence has developed to
produce a few low-topped showers early this afternoon across the
Suwannee Valley. Otherwise, an extensive low stratus deck that was
in place over inland southeast GA and the Suwannee Valley has
lifted to become a healthy cumulus field that was gradually
overspreading our region, while fair skies prevailed to the east
of this cloud deck along the I-95 corridor in northeast FL. Our
local pressure gradient continues to tighten, resulting in windy
conditions area- wide early this afternoon. Temperatures at 16Z
ranged from the mid 70s for locations near the Altamaha River to
the low and mid 80s across northeast and north central FL.
Dewpoints were uniformly in the 60s region-wide ahead of the pre-
frontal trough and approaching squall line.
The intense storm system currently traversing the eastern Great
Lakes will accelerate east-northeastward through the Mid-Atlantic
states late this afternoon and this evening, moving off the New
England coast before sunrise on Sunday. This storm system will
push the aforementioned pre-frontal trough across our area this
evening, with the cold front then crossing our region during the
overnight and predawn hours on Sunday. The squall line of strong
to severe thunderstorms currently impacting the Deep South will
begin to encounter a drier and more stable atmosphere during the
late afternoon and early evening hours, and deeper moisture
pooling ahead of the pre-frontal trough will become stretched out
along this boundary by this evening. This should result in the
squall line becoming broken in nature as it approaches the
Altamaha/Ocmulgee/Alapaha Rivers during the mid afternoon hours.
Enough instability and moisture will be in place to support
isolated strong to severe storms within the broken line as it
traverses southeastern GA through around sunset. Isolated stronger
storms will be capable of producing downburst winds of 50-60 mph
and hail. Enough directional wind shear will remain in place to
keep a low-end tornado threat in place through around sunset for
inland locations in southeast GA. Otherwise, occasional low-topped
showers will remain possible through around sunset along the I-10
corridor in the Suwannee Valley and northeast FL, with dry
conditions continuing into the early evening hours for locations
south of I-10. Our local pressure gradient will remain tight
through late afternoon, resulting in southwesterly winds
frequently gusting to 25-35 mph area-wide. Highs will soar to the
mid to upper 80s, which may threaten a few daily record highs this
afternoon (see Climate Section below for details).
Support aloft for the broken squall line will continue to wane
during the evening hours tonight as this activity moves
southeastward across the FL/GA border. An isolated strong storm or
two may survive their trek across I-10 during the mid-evening
hours, but limited moisture and a more stable air mass should
result in a quick decrease in coverage and intensity of convection
after sunset. There may be a brief period of low stratus ceilings
and possibly a few areas of fog across north central FL ahead of
the pre-frontal trough overnight, with the front then sweeping
southeastward through our area during the predawn hours on
Sunday. Surface winds will shift to west-northwesterly overnight
in the wake of the frontal passage, with cool air advection
dropping lows to the low and mid 50s across inland southeast GA
towards sunrise on Sunday, with upper 50s along the I-10 corridor
and low to mid 60s elsewhere, as the cold front likely won't pass
south of our north central FL counties until around sunrise.
&&
.MARINE...
Issued at 1226 PM EDT Sat Apr 1 2023
A weakening cold front will approach the Georgia waters late this
afternoon, possibly bringing a few showers and thunderstorms to
the waters north of St. Augustine through the early evening hours
tonight. Otherwise, breezy south southwesterly winds today will
shift to west northwesterly in the wake of the frontal passage
after midnight tonight. Small Craft will need to Exercise Caution
if venturing into the offshore waters through Sunday morning,
where speeds will increase to 15-20 knots and seas will build to
3-5 feet. Winds will remain just below Caution levels near shore
through tonight.
Weak high pressure will shift over the southeastern states on
Sunday as the frontal boundary stalls over the Florida peninsula,
with onshore winds developing during the afternoon hours. The
stalled front will then lift northward on Monday before
dissipating on Monday night, with a few showers and possibly an
isolated thunderstorm developing over our local waters on Monday
afternoon and evening. High pressure will then become centered
near Bermuda and will extend its axis southwestward across our
region on Tuesday and Wednesday, resulting in prevailing south-
southeasterly winds. Another cold front will approach our local
waters late in the week.
Rip Currents: A lingering southeasterly ocean swell will keep a
low-end moderate risk in place at area beaches this afternoon.
Developing onshore winds will maintain a moderate risk at all area
beaches on Sunday.
&&
.FIRE WEATHER...
Issued at 1226 PM EDT Sat Apr 1 2023
Strong southwesterly surface and transport winds will prevail
area-wide through late this afternoon, creating high daytime
dispersion values at most locations, with very high values
expected for locations along and east of U.S. Highway 301. Minimum
relative humidity values will fall to around 40 percent this
afternoon along the I-95 corridor as highs soar to the mid and
upper 80s. Isolated strong to severe thunderstorms will be
possible during the late afternoon and early evening hours across
southeast GA, with stronger storms being capable of producing
damaging wind gusts of 50-60 mph, hail, and an isolated tornado
cannot be ruled out. A slightly cooler and much drier air mass
will then plunge into our region on Sunday, as northwesterly
surface and transport winds during the morning hours shift to
northeasterly during the afternoon hours for locations along and
east of the I-95 corridor. Long durations of critically low
humidity values are expected at all inland locations on Sunday
afternoon. Lighter wind speeds on Sunday will preclude Red Flag
Conditions, with good dispersion values forecast for inland
locations in northeast and north central FL and low values
elsewhere across inland southeast GA and coastal northeast FL.
Surface and transport winds will then shift to southeasterly on
Monday morning, with south to southwesterly winds developing
during the afternoon hours for locations west of the U.S. Highway
301 corridor. High daytime dispersion values are expected at most
inland locations on Monday afternoon.
&&
.HYDROLOGY...
Issued at 1226 PM EDT Sat Apr 1 2023
Minor flooding is forecast to begin along upper portions of the
Altamaha River on Sunday near the Charlotteville and Baxley
gauges. Minor flooding is expected to begin towards or just after
midweek next week along lower portions of the Ocmulgee River.
Water levels along middle portions of the Altamaha will take place
later in the upcoming week, but flooding is not forecast to begin
around the Doctortown gauge until next weekend. Minor flooding
will continue throughout the upcoming week along upper portions of
the Altamaha River.
&&
.CLIMATE...
Issued at 1226 PM EDT Sat Apr 1 2023
Record high temperatures for April 1st at our designated climate
sites:
Jacksonville 89/1974
Gainesville 91/2005
Alma, GA 90/1974
St. Simons Island 86/1968
Craig Airport 89/2016
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 53 77 54 84 / 20 0 10 20
SSI 60 73 62 78 / 40 0 0 10
JAX 58 81 58 84 / 10 0 0 20
SGJ 64 77 62 81 / 10 0 10 20
GNV 61 83 57 88 / 10 0 0 10
OCF 62 86 59 89 / 10 0 0 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Apr 1, 1:23 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
223 PM EDT Sat Apr 1 2023
GAZ132-133-011915-
Coffee GA-Jeff Davis GA-
223 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Coffee and Jeff Davis
Counties through 315 PM EDT...
At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eastman to 6 miles northwest of Mystic.
Movement was east at 40 mph. These storms will reach portions of
western Jeff Davis county and western Coffee county over the next 30
minutes and proceed eastward through the counties.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Nicholls, Pridgen, West Green,
Snipesville and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
3175 8255 3173 8252 3167 8252 3167 8263
3156 8263 3156 8260 3153 8260 3142 8267
3149 8311 3161 8306 3166 8300 3179 8299
3178 8287 3192 8268 3193 8259 3196 8256
TIME...MOT...LOC 1821Z 278DEG 37KT 3220 8308 3170 8341
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ABSpecial weather statement, Apr 1, 2:05 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT Sat Apr 1 2023
GAZ133-135-011930-
Appling GA-Jeff Davis GA-
305 PM EDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of northern Jeff Davis
and northwestern Appling Counties through 330 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or 9 miles west of Hazlehurst, moving east at 60 mph.
HAZARD...Wind gusts of 45 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3197 8243 3195 8241 3196 8240 3195 8239
3196 8238 3194 8238 3194 8233 3175 8236
3183 8280 3184 8278 3185 8279 3186 8276
3191 8268 3192 8268 3193 8259 3196 8256
3195 8249 3196 8248 3197 8250
TIME...MOT...LOC 1904Z 277DEG 53KT 3189 8275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ABSpecial weather statement, Apr 1, 2:14 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 PM EDT Sat Apr 1 2023
GAZ132>135-012000-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
314 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of Coffee, northwestern
Bacon, southern Jeff Davis and west central Appling Counties through
400 PM EDT...
At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snipesville to near Broxton to near
Ocilla. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Alma, Broxton, Ambrose, Nicholls, Pridgen, West Green,
Snipesville and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3174 8229 3156 8238 3143 8306 3148 8311
3156 8306 3161 8306 3161 8305 3163 8303
3164 8301 3166 8301 3166 8300 3168 8300
3169 8294 3183 8280
TIME...MOT...LOC 1914Z 279DEG 35KT 3178 8266 3166 8281 3158 8317
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ABSpecial weather statement, Apr 1, 2:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT Sat Apr 1 2023
GAZ132-134>136-151-250-012030-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Wayne GA-Northern Ware GA-
348 PM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of east central Coffee,
northern Pierce, north central Ware, Bacon, western Wayne and
southeastern Appling Counties through 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baxley to near Alma to near Nicholls.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jesup, Alma, Patterson, Surrency, Nicholls, Screven, Odum, Offerman,
Bristol and Dixie Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.
&&
LAT...LON 3171 8187 3169 8187 3168 8185 3167 8185
3167 8184 3143 8200 3131 8245 3149 8274
3159 8249 3176 8233
TIME...MOT...LOC 1947Z 290DEG 29KT 3169 8231 3157 8242 3150 8268
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AB